Joseph R. Anticaglia MD
Medical Advisory Board
Sharon, a 38 year old lab technician, is filling out her medical history in the doctor’s waiting room. One of the first questions on the medical form: What’s your main complaint? She wrote — Sinus pressure and pain. Another question: “Are you allergic to any medication?” She wrote — Penicillin.
Sharon remembers when she was 8 years, after an upper respiratory infection, she turned “red all over” on day four after taking penicillin for four days. Her mother made certain that she was not prescribed penicillin after that episode. But was Sharon truly allergic to penicillin?
Approximately 10 per cent or 32 million Americans report having experienced an allergic reaction to penicillin. However, less than one per cent of the population is truly allergic to penicillin. Wrongly being labeled allergic to penicillin can result in patients taking other antibiotics which cost more, are less effective with greater side effects.
Type 1 allergic reactions include several key factors, according to the Center for Disease Control and Prevention:
Anaphylaxis is a serious allergic reaction involving at least two systems such as the skin and respiratory systems. It can involve the respiratory system causing shortness of breath. It can involve the gastrointestinal system with complaints of abdominal cramps, nausea and vomiting. It can also involve the cardiovascular system with findings of a rapid heart rate, low blood pressure that can lead to shock and even death. Anaphylaxis can occur in persons with allergies to medications, foods or insect stings (bee stings).
After receiving prescriptions for her sinus infection, Sharon asked the doctor, “How can I be sure I have an allergy to penicillin?
He said, “Most of the time, people who say they’re allergic to penicillin don’t have an allergy to the drug. You may have been misdiagnosed as being allergic to penicillin. Also, because it has been over 10 years since your last possible reaction to penicillin, there’s a good chance you are no longer allergic to the drug.”
The doctor continued, “I prefer you see an allergist who will evaluate your medical history and perform tests to determine whether you are allergic to penicillin. But let’s clear up the sinus infection first. Here are the names of two allergists you can choose from to answer that question for us after you get well.”
About 8 week later, Sharon was in the waiting room of the allergist. She answered the first question by writing on the questionnaire form, “Am I allergic to penicillin?”
The allergist reviewed the medical history, examined her and made arrangements for the testing procedure. She explained, “What we do is use a very sensitive penicillin skin test to find out if you are allergic to the medication. The skin test is usually performed on the arm or back.”
She continued, “Several different dilutions of penicillin are given by pricking or injecting the skin to determine if you’re sensitive to penicillin. If the skin tests results are negative, you may be given an oral dose of penicillin.”
Sharon was not allergic to penicillin. She did not demonstrate a type 1, IgE mediated allergic reaction. By using the family of penicillin drugs, she was able to lower her antibiotic drug costs. Also, she decreased the possibility of terrible side effects by avoiding the use of certain other antibiotics.
The takeaway, if you were labeled as being allergic to penicillin, especially as a youngster, there is a high probability you’re not allergic to it today. It’s worth the effort to determine the answer to the question, “Am I allergic to penicillin?”
This article is intended solely as a learning experience. Please consult your physician for diagnostic and treatment options.